Port-Hamiltonian formulations of the incompressible Euler equations with a free surface
Authors
Xiaoyu Cheng, J.J.W. Van der Vegt, Yan Xu, H.J. Zwart
Abstract
In this paper, we present port-Hamiltonian formulations of the incompressible Euler equations with a free surface governed by surface tension and gravity forces, modelling e.g. capillary and gravity waves and the evolution of droplets in air. Three sets of variables are considered, namely ( v , Σ ) , ( η , ϕ ∂ , Σ ) and ( ω , ϕ ∂ , Σ ) , with v the velocity, η the solenoidal velocity, ϕ ∂ a potential, ω the vorticity, and Σ the free surface, resulting in the incompressible Euler equations in primitive variables and the vorticity equation. First, the Hamiltonian formulation for the incompressible Euler equations in a domain with a free surface combined with a fixed boundary surface with a homogeneous boundary condition will be derived in the proper Sobolev spaces of differential forms. Next, these results will be extended to port-Hamiltonian formulations allowing inhomogeneous boundary conditions and a non-zero energy flow through the boundaries. Our main results are the construction and proof of Dirac structures in suitable Sobolev spaces of differential forms for each variable set, which provides the core of any port-Hamiltonian formulation. Finally, it is proven that the state dependent Dirac structures are related to Poisson brackets that are linear, skew-symmetric and satisfy the Jacobi identity.
Keywords
Port-Hamiltonian formulation; Dirac structure; Poisson bracket; Incompressible Euler equations; Vorticity equation; Free surface problems
Citation
- Journal: Journal of Geometry and Physics
- Year: 2024
- Volume: 197
- Issue:
- Pages: 105097
- Publisher: Elsevier BV
- DOI: 10.1016/j.geomphys.2023.105097
BibTeX
@article{Cheng_2024,
title={{Port-Hamiltonian formulations of the incompressible Euler equations with a free surface}},
volume={197},
ISSN={0393-0440},
DOI={10.1016/j.geomphys.2023.105097},
journal={Journal of Geometry and Physics},
publisher={Elsevier BV},
author={Cheng, Xiaoyu and Van der Vegt, J.J.W. and Xu, Yan and Zwart, H.J.},
year={2024},
pages={105097}
}
References
- Abraham, (1978)
- Abraham, Manifolds, Tensor Analysis, and Applications. (1988)
- Arnold, D. N., Falk, R. S. & Winther, R. Finite element exterior calculus, homological techniques, and applications. Acta Numerica vol. 15 1–155 (2006) – 10.1017/s0962492906210018
- Arnold, D., Falk, R. & Winther, R. Finite element exterior calculus: from Hodge theory to numerical stability. Bulletin of the American Mathematical Society vol. 47 281–354 (2010) – 10.1090/s0273-0979-10-01278-4
- Arnold, V. Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits. Annales de l’institut Fourier vol. 16 319–361 (1966) – 10.5802/aif.233
- Arnold, Topological Methods in Hydrodynamics. (1998)
- Beris, A. N. & Edwards, B. J. Poisson bracket formulation of incompressible flow equations in continuum mechanics. Journal of Rheology vol. 34 55–78 (1990) – 10.1122/1.550114
- Camassa, R., Falqui, G., Ortenzi, G. & Pedroni, M. On variational formulations and conservation laws for incompressible 2D Euler fluids. Journal of Physics: Conference Series vol. 482 012006 (2014) – 10.1088/1742-6596/482/1/012006
- Cessenat, Mathematical Methods in Electromagnetism. (1996)
- Chorin, A Mathematical Introduction to Fluid Mechanics. (1990)
- Courant, T. J. Dirac manifolds. Transactions of the American Mathematical Society vol. 319 631–661 (1990) – 10.1090/s0002-9947-1990-0998124-1
- Csató, (2011)
- Duindam, (2009)
- Frankel, (2012)
- Jacob, Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces. (2012)
- Kolev, B. Poisson brackets in Hydrodynamics. Discrete & Continuous Dynamical Systems - A vol. 19 555–574 (2007) – 10.3934/dcds.2007.19.555
- Lewis, D., Marsden, J., Montgomery, R. & Ratiu, T. The Hamiltonian structure for dynamic free boundary problems. Physica D: Nonlinear Phenomena vol. 18 391–404 (1986) – 10.1016/0167-2789(86)90207-1
- Lions, Non-homogeneous Boundary Value Problems and Applications. Vol. I. (1973)
- Marsden, Introduction to Mechanics and Symmetry. (1999)
- Marsden, J. & Weinstein, A. Coadjoint orbits, vortices, and Clebsch variables for incompressible fluids. Physica D: Nonlinear Phenomena vol. 7 305–323 (1983) – 10.1016/0167-2789(83)90134-3
- Mazer, A. & Ratiu, T. Hamiltonian formulation of adiabatic free boundary Euler flows. Journal of Geometry and Physics vol. 6 271–291 (1989) – 10.1016/0393-0440(89)90017-x
- Miles, J. W. On Hamilton’s principle for surface waves. Journal of Fluid Mechanics vol. 83 153–158 (1977) – 10.1017/s0022112077001104
- Morrison, P. J. Hamiltonian description of the ideal fluid. Reviews of Modern Physics vol. 70 467–521 (1998) – 10.1103/revmodphys.70.467
- Olver, P. J. A nonlinear Hamiltonian structure for the Euler equations. Journal of Mathematical Analysis and Applications vol. 89 233–250 (1982) – 10.1016/0022-247x(82)90100-7
- Polner, M. & van der Vegt, J. J. W. A Hamiltonian vorticity–dilatation formulation of the compressible Euler equations. Nonlinear Analysis: Theory, Methods & Applications vol. 109 113–135 (2014) – 10.1016/j.na.2014.07.005
- Rashad, Port-Hamiltonian modeling of ideal fluid flow: part I. Foundations and kinetic energy. J. Geom. Phys. (2021)
- Rashad, Port-Hamiltonian modeling of ideal fluid flow: part II. Compressible and incompressible flow. J. Geom. Phys. (2021)
- Rashad, R., Califano, F., van der Schaft, A. J. & Stramigioli, S. Twenty years of distributed port-Hamiltonian systems: a literature review. IMA Journal of Mathematical Control and Information vol. 37 1400–1422 (2020) – 10.1093/imamci/dnaa018
- Retherford, Hilbert Space: Compact Operators and the Trace Theorem. (1993)
- Schwarz, Hodge Decomposition—a Method for Solving Boundary Value Problems. (1995)
- van der Schaft, Port-Hamiltonian differential-algebraic systems. (2013)
- van der Schaft, Port-Hamiltonian systems theory: an introductory overview. Found. Trends Stoch. Syst. (2014)
- van der Schaft, A. & Maschke, B. Dirac and Lagrange Algebraic Constraints in Nonlinear Port-Hamiltonian Systems. Vietnam Journal of Mathematics vol. 48 929–939 (2020) – 10.1007/s10013-020-00419-x
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Walker, (2015)
- Wehausen, J. V. & Laitone, E. V. Surface Waves. Encyclopedia of Physics / Handbuch der Physik 446–778 (1960) doi:10.1007/978-3-642-45944-3_6 – 10.1007/978-3-642-45944-3_6
- Zwart, Distributed-parameter port-Hamiltonian systems. (2009)